JM is 90-year-old male with a past medical history of hypertension, dyslipidemia, chronic heart failure, chronic obstructive pulmonary disease (COPD) with dysphagia, vitamin B12 and vitamin D deficiencies, and hypokalemia. JM also has stage 3 chronic kidney disease (CKD) and a creatinine clearance (CrCl) of 24 mL/min. According to JM’s progress notes, he was experiencing issues with coughing. JM’s moderate MedWise Risk Score™ of 17 may be attributed to the complexity of his comorbidities, high-risk medications, and competitive inhibition interactions.
- Acetaminophen 500mg 1 tab Q6H PRN
- Albuterol HFA 90mcg/actuation 1 puff Q4-6H PRN
- Amlodipine 5mg once daily
- Atorvastatin 10mg once daily
- Bumetanide 2mg twice daily
- Carvedilol 12.5mg twice daily
- Cholecalciferol 5,000 IU daily
- Cyanocobalamin 1,000 mcg once daily
- Fluticasone 50mcg/actuation spray 1 spray in each nostril daily
- Losartan 100mg once daily
- Meclizine 12.5mg twice daily
- Melatonin 5mg once daily
- Potassium chloride 20mEq (two 10mEq tablets) twice daily
During a polypharmacy call with the PACE prescriber, the following medication-related problems were addressed by the CareKinesis clinical pharmacist:
- The participant’s cough could potentially be due to an adverse effect of losartan, an angiotensinogen receptor blocker (ARB). Although ARBs are known to cause less cough symptoms than ACE-inhibitors, the risk of cough is still present.
- The participant is taking meclizine, a first-generation antihistamine associated with a high anticholinergic and sedative burden. Its indication is unclear on the participant’s electronic health record and the frequency of which the participant takes it is unknown. The concentration of meclizine may be higher than expected when concomitantly administered with carvedilol, due to competitive inhibition of CYP2D6. As a result, there is an increased risk of toxicity from meclizine.
- Lower melatonin doses have been found to be more effective than higher doses. Melatonin at higher doses may cause morning grogginess without additional benefit in the treatment of insomnia, which may be due to desensitization that occurs. It is currently unclear if the participant’s current melatonin therapy benefits his sleep quality.
The CareKinesis clinical pharmacist discussed the following recommendations with the PACE prescriber to mitigate interactions and revisit pharmacological treatment indication and efficacy:
- Determine when the participant was initiated on losartan therapy to determine if it could be a potential contributor to his cough. If it is determined to be a potential cause for the cough, it may be appropriate to discontinue therapy and consider an alternative anti-hypertensive agent.
- Given the high anticholinergic and sedative burden associated with meclizine, consider evaluating how often the participant takes it. It may be appropriate to trial a gradual dose reduction with the goal to discontinue therapy.
- Recommend evaluating if the participant is experiencing any insomnia, despite being on melatonin. Discontinuation may be warranted if the participant requires higher doses of melatonin or additional sleep aid, as this may indicate therapeutic failure with melatonin. Alternatively, to promote effectiveness for insomnia and mitigate potential adverse effects such as morning grogginess and falls, trial a dose reduction of 5mg to 2mg and counsel to take one hour prior to bedtime.
The PACE prescriber reviewed the participant’s losartan therapy timeline and cough symptoms with the pharmacist. The prescriber stated that the participant has not had recent issues with cough, and that the previously reported cough may have been due to his uncontrolled COPD with dysphagia. However, the prescriber made note of the potential cough adverse effect with losartan and will reconsider its therapy if the cough returns.
The prescriber shared that their knowledge of the participant’s meclizine therapy was limited, as it was already on his medication profile prior to his enrollment in PACE, and unsure how often the participant was actually using it. The prescriber agreed that the risks did not outweigh benefits of therapy because the indication was unclear, and decided to discontinue meclizine. The prescriber indicated that the participant would be closely monitored for their response to the discontinuation.
Lastly, the prescriber indicated that the participant has been doing well on melatonin therapy, decided that no changes were needed at this time, and confirmed that the participant’s sleep quality would be monitored with the knowledge that higher doses of melatonin may not be beneficial.
After discussing potential multi-drug interactions, medication adverse effects, indication, and therapeutic effectiveness with the CareKinesis clinical pharmacist, the PACE prescriber agreed to discontinue the meclizine, as there was no clear indication for the therapy and it has high anticholinergic burden associated. The discontinuation of meclizine will be evaluated in the event that the participant shows signs of a clinical indication for meclizine therapy. The participant will also be closely monitored in regards to his symptoms of cough and insomnia, as these outcomes may be related to medication adverse effects and therapeutic failure, respectively. After these recommendations were addressed, the participant’s MedWise Risk Score™ decreased from 17 (moderate risk) to 10 (low risk), along with a decrease in aggregate anticholinergic burden from 3 to 0, and aggregate sedative burden from 5 to 3.
This drop in the risk score reflects the impact of the mitigation of potential competitive inhibition interaction and reduction of anticholinergic and sedative burden associated with meclizine. The CareKinesis pharmacist will continue to work closely with the PACE prescriber to assess the participant’s risks and pharmacotherapy needs, and make appropriate modifications as necessary.
For more information about our PharmD support services, such as polypharmacy calls, email firstname.lastname@example.org.